First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Cholecalciferol Poisoning?

Vitamin D3 helps the body to absorb calcium and phosphorus. A deficiency of cholecalciferol reduces the body’s ability to absorb these minerals, and can cause rickets or osteomalacia, a failure of bones to calcify. To correct this nutritional deficiency, vitamin D3 is often added to the diets of horses who are lacking this vital vitamin. 

When an excessive amount of cholecalciferol is ingested, however, it can cause a mineralization of internal organs and other soft tissues, including the blood vessels, resulting in such life threatening conditions as high blood pressure, cardiac abnormalities, and renal failure.

Cholecalciferol, better known as vitamin D3, is naturally produced in the skin of animals that results from a reaction to sunlight. Excessive amounts of cholecalciferol can have adverse, and even fatal effects, and are often consumed in vitamin supplements or rodenticides.

Book First Walk Free!

Symptoms of Cholecalciferol Poisoning in Horses

Symptoms of a cholecalciferol toxicity generally appear within 12 to 48 hours after an overdose in acute cases. Horses fed supplemental vitamin D3 can show signs within 10 days. These general symptoms mask serious internal problems that can become fatal. Signs include:

  • Lethargy
  • Diarrhea, sometimes bloody
  • Gastrointestinal irritation
  • Loss of appetite
  • Weight loss
  • Increased thirst
  • Increased urination
  • Depression
  • Irregular or fast heart rates 
  • Muscle weakness
  • Lying down
  • Limb stiffness
  • Kidney failure
  • Death

Causes of Cholecalciferol Poisoning in Horses

The cause of a cholecalciferol poisoning is ingestion of a highly toxic dose of vitamin D3. This can occur from:

  • Ingestion of rat poison
  • Excessive amounts of vitamin D3 supplemented into the diet
  • Ingestion of plants containing the glycoside dihydroxycholecalciferol, such as Day Blooming Jasmine, or Cestrum diurnum

Toxicity of vitamin D3 results when the excessive amounts of cholecalciferol stimulate the intestines to absorb more calcium, while also stimulating the bones to release calcium and phosphorus. Both these actions create an overabundance of calcium and phosphorus in the bloodstream. These minerals are then deposited into organs, such as the kidneys, heart, lungs, and gastrointestinal organs, and in blood vessels, ligaments, skeletal muscles, and many other soft tissues of the body. This mineralization decreases the functions of these organs and tissues, which then leads to the permanent damage seen in recovered horses, and life threatening conditions.

Diagnosis of Cholecalciferol Poisoning in Horses

Your veterinarian will begin a diagnosis with a history of symptoms and a physical exam. If you know your horse has eaten a rodenticide or a toxic plant or has been given vitamin D3 supplements in his diet, notify your veterinarian so that a correct diagnosis can be made. If you are not aware of these possible routes of exposure, your veterinarian will need to run diagnostic tests to narrow down the cause of your horse’s symptoms.

Tests can include blood work, serum testing, and a urinalysis, which can reveal elevated levels of calcium and phosphorus in the blood, as well as the presence of toxins, all of which can lead to a diagnosis.

Treatment of Cholecalciferol Poisoning in Horses

The main aim of treatment is decontamination. Renal function, and calcium and phosphorus levels are monitored continuously throughout treatment to track your horse’s progress. Activated charcoal can be given in cases of a recent exposure to reduce the absorption of the cholecalciferol. Where there has been a large ingestion, doses can be repeated. Saline is then given intravenously.

Medications can be administered, such as furosemide to promote calcium excretion, or prednisone or various phosphate binders to decrease calcium absorption. The diet is often adjusted to a low calcium and phosphorus diet to also prevent further absorption. Injectable bisphosphonate can also be given to inhibit mineral absorption by the bones. Nonsteroidal anti-inflammatory drugs can also be prescribed.

It is important to keep your horse out of the sunlight to prevent more cholecalciferol from forming in his skin, thereby increasing these levels in the body.

Recovery of Cholecalciferol Poisoning in Horses

If your horse was poisoned by a rodenticide or a toxic plant, he can recover if treatment is promptly given. The levels of calcium in the blood need to be decreased quickly to ensure mineralization of soft tissues does not occur. If this mineralization has begun, recovery can be more variable, and will depend on the amount of damage that has occurred. Animals that survive may retain permanent damage, losing renal or musculoskeletal function, or can develop heart arrhythmias. Death does occur from this type of poisoning.

Symptoms and treatments may last for many weeks, due to the slow elimination of cholecalciferol from the body. During that time, you may need to monitor your horse’s diet, administer medications, and have your horse routinely tested for mineral levels to assess his recovery.